Tennessee, 2006

Heat in Tennessee, August 1, 2006

August 1, 2006 · NWS MEG · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 1, 1:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 1:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT TUE AUG 1 2006

.DISCUSSION...

STRONG HIGH PRESSURE STRETCHES FROM THE MID-SOUTH TO THE EAST COAST
THIS AFTERNOON. AFTERNOON CUMULUS HAVE DEVELOPED BUT IT HAS REMAINED
RAIN-FREE ACROSS THE MID-SOUTH TODAY...EXCEPT FOR ONE LONE SHOWER
IN CLAY COUNTY ARKANSAS AT MID-AFTERNOON. HEAT INDEX READINGS ARE
AT 105 DEGREES OR A LITTLE ABOVE IN SOME SPOTS.

UPPER LEVEL RIDGING WILL DOMINATE MID-SOUTH WEATHER INTO THURSDAY
WITH CONTINUED HOT AND HUMID CONDITIONS. WILL CONTINUE THE HEAT
ADVISORY INTO THURSDAY. SOME INCREASE IN MOISTURE IS FORECAST OVER
PARTS OF NORTH MS AND THE SOUTHEAST CORNER OF WEST TN ON WEDNESDAY.
IN ADDITION...A WEAK UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE
INTO THIS AREA. THUS WILL MENTION A 20 PERCENT CHANCE OF THUNDERSTORMS
FOR THIS AREA WEDNESDAY.

THE WRF-NMM AND GFS PUSH A WEAK COLD FRONT TOWARD THE MID-SOUTH FROM
THE NORTHWEST BY LATE THURSDAY AND INTO THE AREA BY FRIDAY.
HOWEVER...THE WRF-NMM IS A LITTLE FASTER WITH THE FRONT AS IT
WEAKENS THE UPPER LEVEL RIDGE A LITTLE QUICKER. ATTM...WILL SPREAD
20 TO 30 PERCENT POPS ACROSS THE MID-SOUTH FROM THE NORTHWEST...
BEGINNING ACROSS NORTHEAST ARKANSAS...THE MO BOOTHEEL...AND PART OF
NORTHWEST TN THURSDAY AFTERNOON. AN INCREASE IN CLOUDS AND THE
THREAT OF THUNDERSTORMS WILL HOLD HIGH TEMPERATURES DOWN SLIGHTLY
FRIDAY. WILL KEEP IN A 20 TO 30 PERCENT ACROSS THE SOUTHERN HALF OF
THE MID-SOUTH SATURDAY AS THE WEAK COLD FRONT MOVES TO OUR SOUTH OR
WASHES OUT ACROSS THE AREA. JUST SLIGHTLY LESS HOT AND HUMID AIR
WILL PUSH MAINLY INTO THE NORTHERN AREAS OF THE MID-SOUTH SATURDAY.

STRONG HIGH PRESSURE WILL BUILD BACK ACROSS THE MID-SOUTH SUNDAY
INTO EARLY NEXT WEEK...WITH HIGH TEMPERATURES ONCE AGAIN ON THE
INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  98  79  99 /  10  10  10  10
MKL  73  96  73  97 /  10  10  10  10
JBR  76  94  76  96 /  10  10  10  20
TUP  74  98  74  99 /  10  20  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE(AR)-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ALCORN-BENTON(MS)-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE(MS)-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

JCL
Hazardous weather outlook, Aug 1, 2:01 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT TUE AUG 1 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021015-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
301 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE MID-SOUTH. HEAT INDEX
READINGS BETWEEN 100 AND 105 DEGREES WILL OCCUR ACROSS MUCH OF THE
AREA INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY HAS BEEN ISSUED FOR WEDNESDAY AND THURSDAY FOR THE
ENTIRE MID-SOUTH. AFTERNOON HEAT INDEX READINGS WILL CLIMB TO
BETWEEN 102 AND 107 DEGREES. THIS LEVEL OF HEAT CAN BE DANGEROUS
IF THE PROPER PRECAUTIONS ARE NOT TAKEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Shelby

When
August 1, 4:00 PM CST
Where
Shelby forecast zone
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

An elderly man died after mowing his lawn during the hot afternoon hours. Heat stress was found to be a contributing factor in his death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Shelby2006-08-01MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526235.